Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Sioux Falls, SD

August 4, 2000Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 4, 2000, 7:05 AM CDT for Kingsbury County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2000, 7:05 AM CDT (12:05 UTC)
Expired
Aug 4, 2000, 7:45 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 041206
SVRFSD
SDC077-041245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 AM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 745 AM CDT

* AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF IROQUOIS...OR ABOUT 21
  MILES EAST OF HURON...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL KINGSBURY COUNTY THROUGH 720 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS. HEAVY RAINS MAY CAUSE SOME LOCAL FLOODING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:15 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 4, 3:15 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT FRI AUG 4 2000

THE CONVECTIVE CHALLENGE CONTINUES AS VARIOUS MODELS DIFFERENT WITH
THEIR USUAL BIASES. NGM WILL BE DISCOUNTED AS USUAL AS IT HAS VERY
FAST AND SOMEWHAT NORTH BIAS WITH TROF AND PRECIP. SLOW AVN HAS BEEN
DOING BEST THIS SUMMER WITH POSITION AND TIMING BUT ITS QPF IS
LACKING. LOOKS LIKE A FEW MID LVL WARM ADV SHWRS/TSTMS MAY DVLP EWD
INTO PARTS OF CWA THIS MRNG...BUT WITH TYPICAL DIURNAL PATTERN SHOULD
DIE OFF BY LATE MRNG. HOWEVER WITH AFTN HEATING AND INCRG SSELY
FLW OF MOIST UNSTABLE AIR...AND SHORT WAVE RDG RIDERS APPROACHING...
WDSPRD TSTMS SHOULD DVLP IN WRN CWA LATE AFTN AND MOVE EWD TNGT...
MAINLY OVR NRN HLF CWA WHERE BEST FOCUS AND LIFTING BOUNDARY IS.
AVN MODEL SHOWS FNT MAKING IT INTO WRN CWA SAT MRNG...AND ERN CWA
SAT EVE WITH EXPCD REDVLPG SCT TSTMS DVLPG WITH THIS FEATURE IN THE
AFTN. PREV FCST HAD A LITTLE BIT OF A SLOW BIAS WITH STILL CHC
PRECIP THRU SUN. SOME LEFTOVER INSTABILITY SHWRS STILL PSBL SUN...
BUT TSTMS ARE UNLIKELY EXCPT MAYBE ERN CWA. WILL LOOK AT NEW MRF.

.FSD...NONE
RYRHOLM

B

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:22 AM CDTSevere Thunderstorm WarningFSDMiner38 min
Aug 4, 8:05 AM CDTSevere Thunderstorm WarningFSDMiner25 min
Aug 4, 8:30 AM CDTSevere Thunderstorm WarningFSDMiner30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.